Iowa, 2012Winter Weather in Iowa, March 2, 2012
March 2, 2012 · NWS DVN · 6 events in 6 counties and zones
Rain quickly changed over to snow during the afternoon of March 2, as a strong low pressure system pushed across the region. Snow ended by 7pm with snow accumulations ranging from 1 to 3 inches in most locations, with higher sporadic amounts north of Interstate 80.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Rain quickly changed over to snow during the afternoon of March 2, as a strong low pressure system pushed across the region. Snow ended by 7pm with snow accumulations ranging from 1 to 3 inches in most locations, with higher sporadic amounts north of Interstate 80. The highest snowfall amount reported was 4.4 inches near the Dubuque Airport. High temperatures ranged from 33 degrees at Dubuque to 45 degrees at Sterling.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Mar 2, 5:44 AM CST, 4 hours 16 minutes earlier.
Area forecast discussion, Mar 2, 5:44 AM CST, 4 hours 16 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
544 AM CST FRI MAR 2 2012
.AVIATION...
FLIGHT CONDITIONS WILL DETERIORATE TODAY AS A STRONG SPRING STORM
SYSTEM PASSING TO THE SOUTH SPREADS SNOW ACROSS THE REGION TODAY.
BANDS OF LIGHT PRECIPITATION ARE EXPECTED TO DEVELOP BY MID
MORNING WITH CONDITIONS LOWERING TO MVFR. A MIX OF RAIN AND SNOW
WILL CHANGE TO ALL SNOW AT MOST SITES BY MIDDAY...LOWERING
CONDITIONS TO IFR WITH TEMPORARY LIFR POSSIBLE DUE TO MODERATE SNOW.
MOST SITES WILL SEE IMPROVEMENT TO MVFR THEN VFR AFTER SUNSET. NORTH
WINDS WILL VEER TO THE NORTHWEST...THEN WEST AND INCREASE TO 15 TO
25 KTS AS THE LOW PRESSURE CENTER PASSES TO THE SOUTHEAST. ..DLS..
&&
.PREV DISCUSSION... /ISSUED 335 AM CST FRI MAR 2 2012/
SHORT TERM...TODAY AND TONIGHT...
DEVELOPING STORM SYSTEM OVER THE SOUTHERN PLAINS IS EXPECTED TO
LIFT NORTHEAST THROUGH CENTRAL IL BY NOON...INTO SE LOWER MI BY 6
PM. MODEL CONSENSUS IS PRETTY MUCH ON TRACK WITH PREVIOUS FORECAST
THINKING AND WILL BE GOING OUT WITH A WINTER WEATHER ADVISORY FOR
OUR 4 NW IL COUNTIES...ROUGHLY NORTH OF I-88 FOR THIS AFTERNOON
INTO EARLY EVENING.
BIGGEST CHALLENGE WITH THIS SYSTEM WILL BE SNOWFALL RATES AND
OVERCOMING INITIAL WARM SURFACE TEMPERATURES. FOLLOWING A MODEL
BLEND WITH A SLIGHT PREFERENCE TOWARD THE ECMWF AND GFS...EXPECTING
THE BANDS OF PRECIPITATION PRESENTLY DEVELOPING FROM KS INTO NW
MO AND SW IA TO EXPAND NORTHEAST INTO THE WESTERN HALF OF THE
FORECAST AREA THIS MORNING. S-SW TO N-NE AXIS OF IMPRESSIVE
FORCING THEN SPREADS NORTHEAST ACROSS THE FORECAST AREA FROM MID
MORNING THROUGH AFTERNOON...RESULTING IN A SEVERAL HOUR STRETCH OF
MODERATE SNOWFALL AT ANY GIVEN SITE. THE STRONGEST DEFORMATION AND
DEEP LIFT WILL BE OVER THE CENTRAL TO NORTHEAST THIRD OF THE
FORECAST AREA IN THE AFTERNOON...WHEN COLD ADVECTION WILL ALLOW
TEMPERATURES TO COLLAPSE ENOUGH FOR SURFACE ACCUMULATIONS REACHING
THE LOW END ADVISORY LEVELS OF 2 TO 4 INCHES IN THIS AREA. FORCING
AND ACCUMULATING SNOWS WILL THEN QUICKLY EXIT IN THE EVENING...BUT
WILL KEEP THE ADVISORY GOING UNTIL 8 PM TO ACCOUNT FOR MINOR
ACCUMULATIONS AND POSSIBLE DRIFTING SNOW FROM 15 TO 25 MPH WEST
WINDS.
ONLY MINOR TWEAKS TO THE REMAINDER OF THE FORECAST THROUGH FRIDAY
NIGHT. ..DLS..
LONG TERM...SATURDAY THROUGH NEXT THURSDAY...
NORTHWEST FLOW WILL PREVAIL THROUGH THE WEEKEND WITH TEMPS GENERALLY
A LITTLE BELOW NORMAL. ADDITIONAL ENERGY WORKING DOWN BACKSIDE OF
DEPARTING TROUGH IN DEEP CYCLONIC FLOW/COLD ADVECTION WILL KEEP
CONSIDERABLE CLOUDS AROUND INTO SAT EVE WITH FLURRIES AND FEW -SHSN
POSSIBLE ESPECIALLY NORTHEAST HALF OR SO. DECREASING LOW CLOUDS
SUGGESTED SAT NGT AS BRIEF BOUT OF SUBSIDENCE BUILDS IN... BUT COULD
SEE AT LEAST HIGH CLOUDINESS INCREASE BY 12Z SUN AHEAD OF CLIPPER
SYSTEM. MODELS GENERALLY SUPPORT THE CLIPPER SYSTEM PASSING SUN
AFTN/EVE. THERE IS A LOT OF UNCERTAINTY WITH THE EXACT TRACK AND
STRENGTH OF THIS SYSTEM BETWEEN THE VARIOUS MODEL SOLUTIONS.
DPROG/DT OF HI-RES ECMWF THOUGH ACTUALLY SHOWS PRETTY GOOD RUN TO
RUN CONTINUITY AND MORE STABILITY AND THEREFORE IS THE PREFERRED
MODEL AT THIS POINT. THE HI-RES ECMWF GENERATES AROUND 0.1 TO 0.15
OF LIQUID QPF AND WITH SFC TEMPS AROUND 30 OR L30S SUPPORTIVE OF
SNOW TO LIQUID RATIOS OF 10-13:1 SUGGESTS AN INCH OR TWO OF
ACCUMULATION ROUGHLY SOUTHWEST HALF OF CWA SUN AFTN/EVE.
EARLY NEXT WEEK... SFC AND UPPER LEVEL RIDGING BUILDS OVER CWA AS
NEXT TROUGH DIGS OUT WEST. THUS A DRY PERIOD MON INTO TUE WITH
MODERATING TEMPS.
MID-LATE NEXT WEEK... AS WESTERN ENERGY SLIDES EAST PCPN CHCS WILL
BE ON THE INCREASE ESPECIALLY MORE TOWARD THU POSSIBLY INTO FRI...
WITH MAINLY SHOWERS AND POSSIBLY FEW THUNDERSTORMS. SUBSTANTIAL WARM
UP ON TAP BEFORE HAND TUE-WED WITH WIDESPREAD 60S FOR HIGHS. GOING
TEMPS MAY NEED TO BE RAISED BY 3-6 DEGS TUE-WED IF SYSTEM SLOWS
FURTHER WHICH IS SUGGESTED AND MORE SOLAR INSOLATION COUPLED WITH
FAVORABLE GUSTY S/SW WINDS.
..05..
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...WINTER WEATHER ADVISORY FROM NOON TODAY TO 9 PM CST THIS
EVENING FOR CARROLL-JO DAVIESS-STEPHENSON-WHITESIDE.
MO...NONE.
&&Hazardous weather outlook, Mar 2, 4:48 AM CST, 5 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
448 AM CST FRI MAR 2 2012
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-031100-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
448 AM CST FRI MAR 2 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.
.DAY ONE...TODAY AND TONIGHT
SNOW WILL DEVELOP OVER OUTLOOK AREA THIS MORNING AND CONTINUE
THROUGH THE AFTERNOON. A WINTER WEATHER ADVISORY IS IN EFFECT FOR
THE AFTERNOON INTO EARLY EVENING FOR FAR NORTHWEST ILLINOIS...
ROUGHLY NORTH OF INTERSTATE 88.
AN EARLY SPRING STORM SYSTEM MOVING THROUGH MISSOURI AND ILLINOIS
WILL SPREAD A MIX OF RAIN AND SNOW INTO EASTERN IOWA AND FAR
NORTHEAST MISSOURI THIS MORNING...WHICH WILL CHANGE TO HEAVY WET
SNOW AS IT SPREADS EAST INTO ILLINOIS AROUND MIDDAY. THE SNOW WILL
EXIT THE AREA BY EARLY EVENING. SNOWFALL TOTALS ARE EXPECTED TO
RANGE FROM 1 TO 3 INCHES NORTH OF A LINE FROM KEOSAUQUA IOWA TO
KEWANEE ILLINOIS. HEAVIER TOTALS...IN THE RANGE OF 2 TO 4
INCHES...AND LOCALLY AS HIGH AS 5 INCHES...WILL BE MOST FAVORED
ROUGHLY 30 MILES EITHER SIDE OF A LINE FROM FREEPORT ILLINOIS TO
THE QUAD CITIES.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
LIGHT SNOW ACCUMULATIONS WILL BE POSSIBLE OVER PORTIONS OF THE
OUTLOOK AREA SUNDAY AFTERNOON AND SUNDAY NIGHT... AS A FAST
MOVING STORM SYSTEM PASSES THROUGH THE REGION.
A FEW THUNDERSTORMS WILL BE POSSIBLE WEDNESDAY AFTERNOON AND
WEDNESDAY NIGHT AHEAD OF A COLD FRONT. THE THREAT FOR SEVERE
WEATHER IS LOW AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT...BUT REPORTS OF
SNOWFALL AMOUNTS OF AN INCH OR GREATER WOULD BE APPRECIATED.
DLS/05
Winter Weather, Linn
- When
- March 2, 10:00 AM CST to 2:00 PM CST
- Where
- Linn forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 42.079, -91.599 (the zone’s center; the record gives no point)
Around 130 pm CST March 2, trained spotters measured 3 inches of snow in the Cedar Rapids area. The snow began around 10 am CST. Roads on the northeast side of Cedar Rapids were snow covered.
Winter Weather, Johnson
- When
- March 2, 10:00 AM CST to 3:00 PM CST
- Where
- Johnson forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 41.672, -91.588 (the zone’s center; the record gives no point)
Around 3 pm CST March 2, a trained spotter estimated 3 inches of snow fell just west of Elmira, IA. It started to melt at this time.
Winter Weather, Cedar
- When
- March 2, 10:00 AM CST to 3:00 PM CST
- Where
- Cedar forecast zone
- Reported by
- COOP Observer
- Coordinates
- 41.772, -91.132 (the zone’s center; the record gives no point)
Around 3 pm CST March 2, a cooperative weather observer measured 3.5 inches of snow in Lowden, IA.
Winter Weather, Washington
- When
- March 2, 10:00 AM CST to 4:30 PM CST
- Where
- Washington forecast zone
- Reported by
- COOP Observer
- Coordinates
- 41.336, -91.718 (the zone’s center; the record gives no point)
Around 430 pm CST March 2, a cooperative weather observer measured 3.5 inches of snow in Brighton, IA.
Winter Weather, Jones
- When
- March 2, 10:00 AM CST to 5:08 PM CST
- Where
- Jones forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 42.121, -91.131 (the zone’s center; the record gives no point)
Around 430 pm CST March 2, a trained spotter measured 3.0 inches of snow 3 miles south southwest of Center Junction, IA.
Winter Weather, Dubuque
- When
- March 2, 10:00 AM CST to 5:30 PM CST
- Where
- Dubuque forecast zone
- Reported by
- COOP Observer
- Coordinates
- 42.469, -90.882 (the zone’s center; the record gives no point)
Around 530 pm CST March 2, a cooperative weather observer measured 4.4 inches of snow 1 mile northwest of the Dubuque Regional Airport.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Kentucky, March 2 to 3, 201217 deaths · 187 injured · $122 million · EF3 · 83 events
- Tornadoes and Hail in Indiana, March 2, 201211 deaths · $59 million · EF4 · 24 events
- Tornadoes and Flood in Kentucky, March 2, 20124 deaths · 11 injured · $25 million · EF4 · 19 events
- Tornadoes and Hail in Ohio, March 2, 20124 deaths · 15 injured · $8.7 million · EF3 · 22 events
- Tornadoes and Hail in Tennessee, March 2, 201251 injured · $41 million · EF3 · 56 events
- Tornado and Hail in Indiana, March 2, 20123 deaths · 5 injured · $275,000 · EF3 · 4 events
- Tornadoes and Hail in Kentucky, March 2, 20122 deaths · 8 injured · $3.1 million · EF3 · 10 events
- Tornadoes and Flash Flood in Georgia, March 2 to 3, 20121 death · 1 injured · $16 million · EF3 · 18 events
- Tornadoes and Hail in Tennessee, March 2 to 10, 201220 injured · $29 million · EF2 · 78 events
- Tornadoes and Flash Flooding in Kentucky, March 2, 20121 injured · $2.8 million · EF3 · 84 events
- Tornadoes and Flash Flooding in Georgia, March 2 to 6, 2012$977,000 · EF3 · 55 events
- Tornadoes and Hail in Alabama, March 2, 20121 death · 4 injured · EF2 · 77 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 372937, 372944, 372947, 372948, 372951, 372955.